Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 214, NWS Twin Cities, MN

July 8, 2005Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 8, 2005, 6:53 PM CDT for Pierce County, Saint Croix County, Wisconsin. It was in force for 75 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2005, 6:53 PM CDT (23:53 UTC)
Expired
Jul 8, 2005, 8:08 PM CDT
In force
75 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 78 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 6:55 PM CDTHAIL 1.55 Wnw River Falls, WIHAIL CAUSED VEGETATION DAMAGE ON THE SPOTTERS PROPERTY. ALSO REPORTED WIND GUSTS TO 50 MPH THAT RESULTED IN NO ADDITIONAL DAMAGE.
Jul 8, 7:59 PM CDTTSTM WND DMGRiver Falls, WICOUNTY DISPATCH REPORTED LARGE OAK TREE BLOWN DOWN ON A CAR. EXACT SIZE OF THE TREE UNKNOWN.
Jul 8, 7:59 PM CDTHAIL 0.88River Falls, WICOUNTY DISPATCH REPORTED DIME TO NICKEL SIZE HAIL IN RIVER FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 082353
SVRMPX
WIC093-109-090100-
/O.NEW.KMPX.SV.W.0214.050708T2353Z-050709T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 PM CDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 647 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THIS STORM     
  WAS LOCATED NEAR RIVER FALLS...AND MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLSWORTH...
  RIVER FALLS..
  MARTEL...

LAT...LON 4497 9274 4479 9276 4469 9231 4497 9232

$$
JPR
3 follow-up statements
000 
WWUS53 KMPX 090010
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 PM CDT FRI JUL 8 2005

WIC093-109-090100-
/O.CON.KMPX.SV.W.0214.000000T0000Z-050709T0100Z/
ST. CROIX WI-PIERCE WI-
708 PM CDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
PIERCE AND ST. CROIX COUNTIES...

AT 655 PM...ONE AND ONE HALF INCH DIAMETER HAIL WAS REPORTED 5 MILES 
WEST...NORTHWEST OF RIVER FALLS. 

AT 707 PM CDT...DOPPLER RADAR INDICATED A REDEVELOPING SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THIS STORM WAS LOCATED NEAR RIVER FALLS...AND MOVING EAST AT 5 TO 10 
MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE RIVER 
FALLS...MARTEL...BELDENVILLE...ELLSWORTH AND BALDWIN.

LAT...LON 4497 9274 4479 9276 4469 9231 4497 9232

$$
JPR
000 
WWUS53 KMPX 090046
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 PM CDT FRI JUL 8 2005

WIC093-109-090100-
/O.CON.KMPX.SV.W.0214.000000T0000Z-050709T0100Z/
ST. CROIX WI-PIERCE WI-
743 PM CDT FRI JUL 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR
PIERCE AND ST. CROIX COUNTIES...

AT 741 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL. ANOTHER THUNDERSTORM 
WAS DEVELOPING WEST OF RIVER FALLS...THAT COULD ALSO PRODUCE HAIL. 
THE STORMS WERE MOVING EAST AT 5 TO 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE RIVER FALLS...MARTEL...AND 
BELDENVILLE.

LAT...LON 4497 9274 4479 9276 4469 9231 4497 9232

$$
000 
WWUS53 KMPX 090108
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT FRI JUL 8 2005

WIC093-109-090116-
/O.EXP.KMPX.SV.W.0214.000000T0000Z-050709T0100Z/
ST. CROIX WI-PIERCE WI-
806 PM CDT FRI JUL 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR PIERCE AND ST. CROIX COUNTIES 
EXPIRED AT 800 PM CDT...

AT 759 PM...DIME SIZE HAIL WAS REPORTED IN RIVER FALLS. THE 
THUNDERSTORMS WERE NEAR AND JUST SOUTHEAST OR RIVER FALLS BUT HAVE 
WEAKENED. A NEW WARNING IS NOT PLANNED AT THIS TIME. HAIL AROUND ONE 
HALF INCH IN DIAMETER IS STILL POSSIBLE. 

LAT...LON 4497 9274 4479 9276 4469 9231 4497 9232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:50 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
250 PM CDT FRI JUL 8 2005

.DISCUSSION...
THUNDERSTORM COMPLEX THAT BEGAN OVER EASTERN ND EARLY THIS MORNING
NOW OVER NW IA AND TRYING TO FADE AWAY. MCV EVIDENT IN THE WATER
VAPOR IMAGERY OVER NORTH CENTRAL MN WITH A SHORT WAVE STRETCHING
BACK TO NEAR ABERDEEN. 12Z NAM QUITE EXCITED ABOUT CONVECTION OVER
THE EASTERN CWA THROUGH THE EVENING WITH PRETTY GOOD LAYER Q-VECTOR
CONVERGENCE/MOISTURE INDICATED. LAYER DIVERGENCE ALOFT IS ALSO QUITE
IMPRESSIVE. VERTICAL PROFILE ALSO VEERS DRAMATICALLY FROM THE
SURFACE TO 500 MB. THE 00Z WRF DID NOT HANDLE THIS MORNINGS
CONVECTION AT ALL. IN FACT...THE RUN FROM THE NIGHT BEFORE WAS JUST
ABOUT SPOT ON WITH THE BOW MOVING ACROSS EASTERN SD AND WEST
CENTRAL/SW MN FOR THIS MORNING. ANYWAY...LAST NIGHTS WRF RUN
INDICATES ONLY A FEW SHOWERS THIS AFTERNOON/EVENING OVER THE EASTERN
CWA. WILL USE 20 TO 40 POPS FOR THIS EVENING FROM WEST TO
EAST...THEN KNOCK THE ACTIVITY OUT DURING THE EARLY MORNING HOURS.
ADDED SOME PATCHY FOG TO THE NORTHERN AND WESTERN CWA FOR THE EARLY
MORNING HOURS DUE TO THE RAIN FROM THIS MORNING/EARLY AFTERNOON AND
LACK OF ANY SIGNIFICANT HEATING TO REALLY DRY THINGS UP. FOG
TECHNIQUE USING THE NAM BUFKIT PROFILES FOR AXN AND STC SHOW PRETTY
GOOD CHANCES FOR FOG AS WELL. SATURDAY BEGINS THE WARM UP THAT
SHOULD LAST THROUGH MONDAY. RIDGING ALOFT WILL SPREAD IN FROM THE
DAKOTAS AND 850 MB WILL CLIMB INTO THE LOWER TO MIDDLE 20S THROUGH
MONDAY. THIS WOULD GIVE HIGHS IN THE LOWER TO MIDDLE 90S WHICH IS
PRECISELY WHAT THE MET AND MAV ARE GIVING. SO NO ARGUMENT HERE. NAM
MODEL SURFACE DEW POINTS SEEM TO BE ABOUT 5 TO 8 DEGREES TO HIGH
DURING THE WEEKEND AND PREFER A RANGE IN THE UPPER 60S TO LOWER
70S...WHICH IS IN LINE WITH THE MAV GUIDANCE. THIS WOULD PRODUCE A
HEAT INDEX VALUE OF 103 DEGREES SUNDAY AFTERNOON FOR THE MSP AREA
WHICH IS CLOSE TO A HEAT ADVISORY UNDER THE LATEST CRITERIA. THE
PROBLEM IS THE LOW SUNDAY NIGHT IS GOING TO BE CLOSE TO 75 DEGREES.
HENCE...WILL HAVE TO CLOSELY MONITOR THE NEED FOR A HEAT ADVISORY
FOR SUNDAY/SUNDAY NIGHT. MONDAY A LITTLE IFFY AS UPPER HEIGHTS BEGIN
TO LOWER WITH APPROACHING COOL FRONT AND SHORT WAVE...BUT ANOTHER
HOT DAY COULD BE IN STORE FOR THE EASTERN AND SOUTHERN PORTIONS OF
THE CWA AND USED LOWER 90S FOR THIS AREA WHICH WAS CLOSE TO THE MEX
GUIDANCE.

LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
EXPECT MCS TO MOVE SE THRU CWA MON NIGHT AHEAD OF 500MB SHORT WAVE.
SHORT WAVE SLOW TO MOVE THRU TUE SO LEFT 20 POPS IN FCST INTO AFT. A
BREAK TUE NIGHT WITH DRIER AIR FILTERING IN BEHIND WAVE BUT ON WED
ANOTHER SHORT WAVE...THIS TIME ACCOMPANIED BY A SFC/850MB FRONT IS
FCST TO SWING THRU ZONES. HAVE ADDED SCT POPS WED INTO WED NIGHT FOR
THIS FROPA. THU THRU FRI LOOK DRY AS SFC HIGH BUILDS IN ALONG WITH
CAA.

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

RAH/MARGRAF
Hazardous weather outlook, Jul 8, 11:48 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 AM CDT FRI JUL 8 2005

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-091047-
ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-
DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-
KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD-
RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-
STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
1148 AM CDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE REGION
THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE STRONG...
CAUSING HAIL UP TO DIME SIZE ALONG WITH WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

RAH

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.